Montana, 2004High Wind in Montana, May 31, 2004
May 31, 2004 · NWS GGW · 3 events in 3 counties and zones
Strong gradient winds on the back side of a strong low pressure system in western Minnesota, produced sustained wind speeds of 30 to 45 mph with occasional gusts to 50 to 55 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds on the back side of a strong low pressure system in western Minnesota, produced sustained wind speeds of 30 to 45 mph with occasional gusts to 50 to 55 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 31, 1:18 AM MST, 7 hours 12 minutes earlier.
Area forecast discussion, May 31, 1:18 AM MST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
218 AM MDT MON MAY 31 2004
.SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH WEDNESDAY...
MODELS QUITE SIMILAR WITH FEATURES SURFACE AND ALOFT THE NEXT FEW
DAYS. THE GFS/UKMET HOLD ONTO MORE TROUGHINESS THAN THE ETA/GLOBAL
ACROSS THE UPPER MIDWEST BY WEDNESDAY MORNING...BUT OTHERWISE
DIFFERENCES ARE MINOR. AN UPPER TROUGH ACROSS THE NORTHERN PLAINS TO
GRADUALLY BE REPLACED BY AN UPPER RIDGE BY THE MIDDLE OF THE WEEK.
TEMPERATURES TO MODERATE TO SEASONABLE LEVELS BY WEDNESDAY. ASIDE
FROM THE CHANCE OF A SHOWER TODAY ACROSS OUR EASTERN ZONES IT LOOKS
LIKE A DRY STRETCH OF WEATHER.
TODAY...VERTICALLY STACKED LOW NEAR GRAND FORKS EARLY THIS MORNING
TO DRIFT VERY SLOWLY SOUTHEAST TODAY. A SURFACE RIDGE WILL CONTINUE
TO BUILD INTO THE NORTHERN ROCKIES. THE MAIN AFFECT FROM THE
DEPARTING LOW WILL BE TO KEEP TEMPERATURES ON THE COOL SIDE OF
NORMAL AND PRODUCE STRONG WIND. THE 00Z KGGW SOUNDING LAST EVENING
INDICATED THAT WE MIXED DRY ADIABATICALLY TO AROUND 700H...AND
SIMILAR MIXING IS EXPECTED TODAY. 30-45KT WINDS FROM 700-850H SHOULD
MIX DOWN AND PRODUCE WINDS SIMILAR TO OR PERHAPS A TAD STRONGER THAN
SUNDAY. UNLIKELY TO REACH TO WARNING CRITERIA...BUT SUSTAINED WINDS
OF 30 TO 35 MPH WITH SOME GUSTS TO 45 TO 50 MPH ARE A GOOD
BET...WITH THE STRONGEST WINDS FROM ABOUT GLASGOW EAST. SHOULD HAVE
NO PROBLEM REACHING LAKE WIND ADVISORY CRITERIA ON FORT PECK
LAKE...AND THE WIND WILL LIKELY ALREADY BE BLOWING AT ADVISORY
CRITERIA BY 7 OR 8 AM IN THE MORNING. THE AIRMASS WILL BE SIMILAR
TO SUNDAY...AND WILL BE USING SUNDAYS MAXIMA GRID TO FORMULATE THE
HIGH TEMPERATURE GRID FOR TODAY WITH JUST A COUPLE OF MINOR TWEAKS.
ANY SHOWER THREAT SHOULD BE CONFINED TO OUR NORTHEAST ZONES THIS
AFTERNOON CLOSEST TO THE MOISTURE SOURCE ASSOCIATED WITH THE UPPER
LOW. WILL DROP THE MENTION OF SHOWERS FOR THIS MORNING...AND TRIM
BACK THE POPS JUST A BIT FURTHER EAST DURING THE AFTERNOON. WILL
ALSO MAKE SOME TWEAKS TO THE SKY GRIDS TODAY. BASED ON SATELLITE AND
SURFACE OBSERVATIONS LOOKS LIKE A MOSTLY SUNNY START TO THE DAY
ACROSS MOST OF THE CWA. ENOUGH INSTABILITY CU WILL POP UP IN THE
AFTERNOON ACROSS OUR EASTERN ZONES THAT IT WILL BECOME P/CLOUDY.
TONIGHT...SHAPING UP TO BE A DRY AND COOL NIGHT ACROSS NORTHEAST
MONTANA. THE ATMOSPHERE SHOULD DECOUPLE QUICKLY AROUND SUNSET
ALLOWING THE WIND TO DROP UP RAPIDLY TOWARD SUNSET. THE WIND MAY
REMAIN A BIT ON THE BREEZY SIDE ACROSS OUR FAR EASTERN ZONES TILL
ABOUT MIDNIGHT. CURRENT EXPIRATION TIME OF THE LAKE WIND ADVISORY AT
8 PM LOOKS TO BE IN GOOD SHAPE. WILL LINGER THE SLIGHT CHANCE OF A
SHOWER UNTIL ABOUT 8 PM ACROSS OUR NORTHEAST ZONES...BUT ANY
ISOLATED SHOWERS THAT ARE OUT THERE SHOULD DIE OUT QUICKLY AS THEY
DID SUNDAY EVENING. MOST OF THE AREA WILL HAVE A M/CLEAR SKY...BUT
ENOUGH INSTABILITY CLOUDS DURING THE EVENING AND MID/UPPER LEVEL
CLOUDS IN THE NORTHEAST CORNER TO GO P/CLOUDY. EXPECT MOST SPOTS TO
DROP WELL DOWN THROUGH THE 40S...AND SOME OF THE DEEPER VALLEYS MAY
EVEN DROP INTO THE UPPER 30S FOR A COUPLE OF HOURS PRIOR TO
SUNRISE.
TUESDAY...LOOKING LIKE A NICE START TO THE MONTH OF JUNE. THE UPPER
LOW PULLS FURTHER EAST WHILE AN UPPER RIDGE DUMBBELLS AROUND THE LOW
AND INTO MANITOBA. A WEAK SURFACE RIDGE WILL BUILD INTO THE
NORTHERN PLAINS. THE AIRMASS WILL BE WARMER AND MORE STABLE.
SCATTERED INSTABILITY CU MAY POP UP IN THE AFTERNOON ACROSS OUR
EASTERN ZONES...BUT OTHERWISE WOULD NOT EXPECT MUCH IN THE WAY OF
CLOUDS AND HAVE AGAIN LOWERED THE CLOUD COVER A BIT IN THE SKY
GRIDS. TEMPERATURES SHOULD BE A FEW DEGREES WARMER THAN MONDAY AND
A FEW OF THE NORMALLY WARMER SPOTS ACROSS OUR WEST AND SOUTHWEST
ZONES WILL LIKELY TOP 70F.
TUE NIGHT & WEDNESDAY...THE PLEASANT LATE SPRING WEATHER TO
CONTINUE. ANOTHER CLEAR AND COOL NIGHT AS A SURFACE RIDGE DROPS
DOWN INTO EASTERN MONTANA. A SORT OF UNUSUAL SET UP ALOFT WITH THE
MID/UPPER LEVEL RIDGE BUILDING INTO THE NORTHERN PLAINS FROM CANADA.
THE ATMOSPHERE CONTINUES TO WARM WEDNESDAY AND JUST ABOUT ALL OF THE
CWA SHOULD SEE HIGHS INTO THE 70S. CB
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MEDIUM RANGE MODELS BY WEDNESDAY NIGHT ARE SHOWING AN UPPER TROUGH
ALONG THE EASTERN SEABOARD AND A CUT-OFF LOW ROLLING INTO THE GULF
OF ALASKA. A BROAD RIDGE EXTENDS BETWEEN THE TWO TROUGHS WITH THE
JET STREAM AND DISTURBANCES REMAINING WELL TO OUR NORTH. SOME
CLOUDINESS DOES LOOK TO DROP THROUGH THE AREA FROM TIME TO TIME
THROUGH SATURDAY...BUT MOISTURE AND DYNAMICS LOOK TOO SCANT TO
MENTION PRECIPITATION AT THIS POINT.
BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH AN UPPER RIDGE TO
POKE INTO THE AREA ABOUT SATURDAY BEFORE THE CUT-OFF LOW SENDS A
COLD FRONT INTO THE AREA ABOUT SUNDAY NIGHT. THE MODELS HAVE BEEN
WAVERING ON THE TIMING AND THE STRENGTH OF THIS FEATURE...SO WILL
WAIT FOR ANOTHER MODEL RUN TO PAINT POPS INTO THE GRIDS FOR SUNDAY
NIGHT. OTHERWISE...TEMPERATURES SHOULD WARM INTO 70S THROUGH
SATURDAY...THEN NEAR 80 BEFORE THE COLD FRONT ARRIVES SUNDAY. WITH
THE WARMTH AND DRIER CONDITIONS TO ARRIVE...FIRE WEATHER CONCERNS
COULD CREEP BACK INTO THE PICTURE SUNDAY IF WINDS WERE TO COUPLE
WITH THE EXPECTED LOWERING HUMIDITIES. JAMBA
&&
.GGW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR FORT PECK
LAKE TODAY.
&&
Hazardous weather outlook, May 31, 4:55 AM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
555 AM MDT MON MAY 31 2004
MTZ016>027-059>062-011200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
555 AM MDT MON MAY 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA
.DAY ONE...
A LAKE WIND ADVISORY IS IN EFFECT UNTIL 8 PM. PLEASE SEE GTFNPWGGW OR
WWUS75 KGGW FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
TFJ
High Wind, Central and Southern Valley
- When
- May 31, 8:30 AM MST to 9:30 AM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
High Wind, Western Roosevelt
- When
- May 31, 11:00 AM MST to 12:00 PM MST
- Where
- Western Roosevelt forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
High Wind, McCone
- When
- May 31, 12:00 PM MST to 1:00 PM MST
- Where
- McCone forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20041 death · 1 event
- Tornado and Damaging Wind in Tennessee, May 31, 2004$1.0 million · F1 · 2 events
- Hail and Damaging Wind in Texas, May 31, 20048 injured · $50,000 · 1.75 in hail · 6 events
- Tornado in Alabama, May 31, 2004$500,000 · F0 · 1 event
- Damaging Winds in Alabama, May 31, 2004$250,000 · 60 kt wind · 2 events
- Tornado in Tennessee, May 31, 2004$80,000 · F1 · 1 event
- Tornado in Alabama, May 31, 2004$250,000 · F0 · 1 event
- Tornado and Damaging Wind in Michigan, May 31, 20041 injured · $50,000 · F1 · 2 events
- Tornado and Hail in Texas, May 31, 2004$122,000 · F0 · 10 events
- Damaging Winds and Heavy Rain in Georgia, May 31, 2004$106,000 · 52 kt wind · 12 events
- Flash Flood in North Carolina, May 31, 2004$100,000 · 1 event
- Damaging Wind in Alabama, May 31, 2004$75,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393651, 5393649, 5393650.